Can Birth Control Cause Weight Gain?
Many women who choose to go on birth control are concerned about weight gain. Everyone seems to know someone who suddenly gained 30 pounds once they went on birth control. And since weight gain can cause very real health consequences, it’s understandable that someone might be concerned about weight gain. Below, we will investigate this idea and see if there’s truth to the idea that birth control can cause weight gain.
Is It Just a Myth?
Chances are good that you’ve seen at least one article claiming to debunk the “myth” that birth control causes weight gain. Often, these articles claim that most studies find that birth control does not cause weight gain. (Although there is one form of birth control that has been linked to weight gain and an increase in body fat.)
The Average Experience is Not Necessarily Your Experience
One thing to keep in mind, however, is that most reports on these studies lack nuance. Frequently, concerns over weight gain on birth control are dismissed by those who claim that studies show birth control causes no weight gain. However, these studies report that, on average, women on birth control do not gain weight. While most women do not gain weight on birth control, every person’s exact physiology differs slightly, and it is possible to gain weight while on birth control.
The more likely culprit for weight gain on the pill is weight gain over time due to age. Many people, as they get older, tend to become more sedentary, which can cause weight gain if they aren’t careful. It’s possible that some of the weight gain blamed on the pill and other forms of birth control is due to gradual lifestyle changes.
Some Reports May Be Due to Water Retention
Some people report sudden weight gain when starting the pill, but some of this weight gain may be due to retaining water. Because hormonal birth control disrupts the existing hormonal cycle, it is possible that it may cause some water retention as the body adjusts. In most cases, the temporary water retention weight gain rom the pill goes away after a few months.
One Method Has Been Shown to Cause Weight Gain
Generally speaking, most forms of birth control have not been shown to increase hunger or cause weight gain. However, one form, the Depo-Provera shot, has been shown to cause weight gain. In a 2009 study, researchers found that women on this form of birth control gained an average of 11 pounds and 3.4 percent body fat over three years. While the exact way the Depo-Provera shot can cause weight gain has not been discovered, this method’s association with weight gain (and specifically fat gain) means that it may not be the best option for those who prefer to avoid weight gain.
What Does This Mean for Women Pursuing Birth Control?
In short, like most pieces of conventional wisdom, there is some truth to the idea of birth control causing weight gain. While it is unlikely for most methods, some women may experience weight gain even on types of birth control that generally do not cause weight gain. If this is a side effect you’re concerned with, talk to your doctor. Your doctor is likely up to date on birth control research, and he or she may also have seen certain birth control methods cause more weight gain than others over the years. By bringing up you concerns, you can start a conversation that can help you to get the best birth control option for you.